Iowa, 2011Hail and Damaging Wind in Iowa, June 21, 2011
June 21, 2011 · NWS ARX · 2 events in 2 counties and zones
Thunderstorms developed well north of a stationary front that was along the Iowa/Missouri border. Some of these thunderstorms produced some damaging wind gusts during the early morning hours of June 21st in Charles City (Floyd County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed well north of a stationary front that was along the Iowa/Missouri border. Some of these thunderstorms produced some damaging wind gusts during the early morning hours of June 21st in Charles City (Floyd County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 20, 2:25 PM CST, 9 hours 55 minutes earlier.
Area forecast discussion, Jun 20, 2:25 PM CST, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
325 PM CDT MON JUN 20 2011
.SHORT TERM...TONIGHT THROUGH THURSDAY
THUNDERSTORMS...AND THEIR POTENTIAL TO BECOME SEVERE...IS THE
FORECAST FOCUS FOR THE NEXT COUPLE DAYS.
THE OVERALL PATTERN BRINGS A CLOSED UPPER LEVEL LOW FROM THE
SOUTHERN PLAINS...LIFTING NORTHEAST TO ACROSS THE UPPER MISSISSIPPI
RIVER VALLEY ON WED. THE SYSTEM BECOMES STACKED OVERNIGHT WITH THE
SFC LOW MOVING WITH THE UPPER LEVEL LOW. THE WARM FRONT LIFTS INTO
NORTHERN IA/SOUTHERN WI BY TUE EVENING...WITH A COLD FRONT MOVING IN
EARLY WED BUT LIKELY HANGING SOUTH OF MOST OF THE FORECAST
AREA...DEPENDENT OF COURSE ON THE LOW POSITIONING. AMPLE MOIST AIR
ACROSS THE REGION AS THE LOW LEVEL MOISTURE TRANSPORT CONTINUES
AHEAD OF...AND THEN BROUGHT AROUND THE SYSTEM. SHOWERS AND
THUNDERSTORMS WILL RESULT FROM THIS COMBINATION. THE WEATHER
SCENARIO BECOMES MORE MUDDLED AND UNCLEAR WHEN TRYING TO PINPOINT
SEVERE THREATS AND TIMING. VARIABILITY IN WHERE THE LOW AND WARM
FRONT WILL MOVE AND POSITION THEMSELVES TONIGHT/TUESDAY WILL HAVE A
LARGE IMPACT ON WHERE THE GREATER SEVERE RISK WILL LIE.
STARTING WITH TONIGHT...LIKE WHAT THE LATEST MESO MODELS ARE DOING
WITH THE CONVECTION //HRR...ARW...NMM...NAM12//. THE GIST IS TO
FOCUS THE STORM GENERATION BACK TOWARD THE COLD FRONT...OVER WESTERN
IA EARLY THIS EVENING...WITH A BOOST FROM THE UPPER LEVEL TROUGH.
NORTH OF THE WARM FRONT THERE IS SOME SCATTERED CONVECTION...BUT THE
MAIN ACTION IS THE COLD FRONT/TROUGH. THIS ACTIVITY WILL MOVE
NORTHEAST LATE THIS EVENING/OVERNIGHT...FEEDING ON 500-1500 J/KG OF
MUCAPE AS IT APPROACHES THE FORECAST AREA. THE STORMS WILL LIKELY BE
ELEVATED AS THEY ENCROACH...AND THEREFORE NOT REALIZE THE LOW LEVEL
SHEAR. THAT SAID...BOTH THE 20.12Z GFS AND NAM SUGGEST ABOUT 30 KTS
OF 1-6 KM BULK SHEAR. WARM CLOUD LAYER OF 3.5-4 KFT SUPPORTS HEAVY
RAIN POTENTIAL ALSO...AS DOES 175 PERCENT OF NORMAL PWS. LARGE
HAIL/HEAVY RAIN APPEAR TO BE THE MAIN SEVERE THREATS...MOSTLY FOR
NORTHEAST IOWA/SOUTHEAST MN...WITH THE THREAT DROPPING OFF AS YOU
MOVE NORTHEAST. THERE COULD STILL BE A WIND AND ISOLATED TORNADO
THREAT...BUT FEEL THE WARM FRONT WILL BE SOUTH...WHICH LIMITS THESE
RISKS. THAT SAID...IF THE FRONT DOES CREEP TOWARD THE MN/IA
BORDER...THOSE RISKS INCREASE QUICKLY. THIS WILL HAVE TO BE
MONITORED CLOSELY.
ON TUESDAY...THE SYSTEM FAVORS MOVEMENT TO ACROSS NORTHEAST IA BY
00Z WED...WITH ITS WARM FRONT RUNNING NEARLY DUE EAST INTO SOUTHERN
WI/NORTHERN ILL. AGAIN...POSITIONING IS FAR FROM CERTAIN. BOTH SFC
BOUNDARIES SHOULD SERVE AS A FOCUS FOR THUNDERSTORMS WITH THE LOW
LEVEL MOISTURE TRANSPORT AND ABOUT 1-2 K JG/KG OF MUCAPE HELPING TO
FUEL THE STORMS. BOTH THE GFS AND NAM PULL THE BEST SHEAR TO THE
EAST BY THE AFTERNOON THOUGH...BUT CONVECT A NORTH-SOUTH LINE OF
STORMS IN THIS SHEAR REGION DURING THE MORNING //SOUTHWEST
WI-WESTERN ILL//. IN ADDITION...ANY LEFT OVER BOUNDARIES FROM
TONIGHT COULD SERVE AS TRIGGERS FOR SHOWERS/STORMS. BUFKIT SOUNDINGS
DO HAVE A BIT OF A CAP IN THE MORNING...WHICH BREAKS FOR THE
AFTERNOON...BUT THE CAPE IS SKINNY...WHICH ISN/T GOOD FOR
AGGRESSIVE/STRONG UPDRAFT DEVELOPMENT. CONFIDENCE FAIRLY LOW IN THE
DETAILS...ASIDE FROM THAT THERE SHOULD BE AREAS OF SHOWERS AND
THUNDERSTORMS FOR TUE AND TUE NIGHT. HOW MUCH OF A SEVERE THREAT AND
WHERE IS UNCLEAR. ALL SEVERE TYPES WOULD BE IN PLAY
THOUGH...DEPENDING ON WHICH SIDE OF THE WARM FRONT YOU FALL ON.
LATER FORECAST DISCUSSIONS AND HAZARDOUS WEATHER OUTLOOKS WILL
HOPEFULLY ADD SOME CLARITY TO THIS SITUATION.
BOTTOM LINE...SHOWERS AND THUNDERSTORMS THROUGH TUESDAY NIGHT WILL
HAVE THE POTENTIAL TO BE STRONG TO SEVERE. HEAVY RAIN AND A
RESULTING FLOODING THREAT SHOULD ALSO BE MONITORED.
WITH THE AREA STAYING UNDER OR JUST WEST OF THE LOW CENTER...SHOWER
AND ISOLATED THUNDERSTORM CHANCES WILL PERSIST WED INTO THU. LATE
WED MORNING/EARLY AFTERNOON COULD STILL HAVE A STRONGER...TO
POSSIBLY SEVERE THREAT OVER CENTRAL WI. THE LOW STRADDLES THE
MISSISSIPPI RIVER AND ENOUGH INSTABILITY COULD BUILD OVER
CENTRAL/EASTERN WI TO SUPPORT A SEVERE POTENTIAL. NOT MUCH SHEAR
INDICATED THOUGH...SO PROBABLY JUST A HAIL THREAT.
.LONG TERM...THURSDAY NIGHT THROUGH SUNDAY
THE GFS AND ECMWF IN GOOD AGREEMENT WITH LIFTING/WEAKENING THE UPPER
LEVEL LOW...LIFTING IT NORTHEAST INTO SOUTHEAST CANADA ON FRIDAY.
PACKETS OF UPPER LEVEL ENERGY WILL STILL BE ROTATING AROUND THE
BACKSIDE OF THE EXITING LOW THOUGH...AND WITH MOISTURE TRANSPORT
ALSO WORKING AROUND THE LOW...SHOWERS WILL CONTINUE TO BE POSSIBLE
ON FRIDAY. THE EC AND GFS WORK A WEAK RIDGE A LOFT FROM THE PLAINS
TO ACROSS THE REGION FOR THE WEEKEND...WITH A SFC HIGH ACROSS THE
GREAT LAKES. SOME CONVECTION IS EVIDENCED ON THE WESTERN SIDE OF THE
RIDGE...ACROSS THE PLAINS INTO IOWA AND THE MID MISSISSIPPI RIVER
VALLEY...BUT THE MODELS HAVE THE HIGH HOLDING THIS PCPN WEST OF THE
FORECAST AREA.
&&
.AVIATION...THROUGH 18Z TUESDAY
ABUNDANT LOW LEVEL MOISTURE CONTINUES OVER THE TAF LOCATIONS WITH
CEILINGS HAVING TROUBLE COMING UP TODAY. HAVE CONTINUED LOW CLOUD
TREND INTO THE OVERNIGHT HOURS AS A WARM FRONT MOVES TOWARD THE
AREA. LARGE INSTABILITY WILL SHIFT NORTH INTO IOWA DURING THE
EVENING AND PROVIDE THE FUEL FOR OVERNIGHT THUNDERSTORMS. HAVE
TEMPO/D A PERIOD OF TSRA AT THE TAFS AS THE WARM FRONT BECOMES
ACTIVE OVERNIGHT. THE TEMPO GROUP TARGETS A LINE OF TSRA WHICH
SHOULD SHIFT IN FROM THE WEST OVERNIGHT. THE PERIOD OF TSRA IS
APPROXIMATE AND WILL BE REFINED AS THE OVERNIGHT CONTINUES. THE
CONVECTIVE SYSTEM WILL SHIFT OFF TO THE NORTHEAST BY SUNRISE AND
SHOULD PROVIDE ANOTHER LOW CIG MORNING AT THE TAF SITES.
CONFIDENCE ON THE TAF SITES SEEING LOW CLOUD AND TSRA IS HIGHER THAN
TIMING ON THESE.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM... RIECK
AVIATION.......... BAUMGARDT
Hazardous weather outlook, Jun 20, 8:26 PM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
926 PM CDT MON JUN 20 2011
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-211100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
926 PM CDT MON JUN 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH OVERNIGHT. THE MAIN THREAT
FROM THESE STORMS WILL BE HEAVY RAIN AND LIGHTNING AND POSSIBLY SOME
LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WARM FRONT WILL CONTINUE TO LIFT NORTHWARD INTO THE AREA TUESDAY.
THIS WILL BE THE FOCAL POINT FOR SHOWERS AND THUNDERSTORMS.
INSTABILITY AND WIND PROFILES WILL BE FAVORABLE FOR LARGE HAIL...
DAMAGING WINDS AND ISOLATED TORNADOES. THE GREATEST TORNADO THREAT
WILL BE ALONG THE WARM FRONT...WHICH AT THIS TIME LOOKS TO BE
SITUATED NEAR THE MINNESOTA-IOWA STATE BORDER...INTO SOUTHERN
WISCONSIN. IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WITH ANY OF
THE STORMS. DETAILS ON HOW MUCH HEATING AND DESTABILIZATION WILL
OCCUR TUESDAY...AND THE STRENGTH OF THE WIND FIELD...ARE PROVIDING
SOME DIFFICULTY IN ASSESSING THE LEVEL OF THREAT.
THUNDERSTORM CHANCES WILL CONTINUE ON WEDNESDAY AS THE STRONG SYSTEM
SLOWLY MOVES EASTWARD. ISOLATED SEVERE WEATHER WILL BE POSSIBLE IN
AREAS EAST OF THE MISSISSIPPI RIVER...WITH THE THREAT OF LARGE
HAIL.
THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SATURDAY NIGHT AND
SUNDAY...BUT IT IS TOO EARLY TO DISCERN ANY SEVERE WEATHER THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY STILL BE NEEDED DURING THE OVERNIGHT HOURS
ACROSS PARTS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA INTO SOUTHWEST
WISCONSIN.
SPOTTERS MAY ALSO BE NEEDED ON TUESDAY INTO TUESDAY NIGHT.
RAINFALL AMOUNTS THAT EXCEED AN INCH WOULD BE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
A WEBINAR IS SCHEDULED FOR 1130 AM TUESDAY. EXTRA WEATHER MONITORING
MAY BE NEEDED TONIGHT AND THROUGH THE DAY TUESDAY.
04
In the hours before
Special weather statement, Jun 20, 11:48 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1248 AM CDT TUE JUN 21 2011
IAZ008-018-210645-
FLOYD-MITCHELL-
1248 AM CDT TUE JUN 21 2011
...STRONG TO SEVERE THUNDERSTORMS APPROACHING FLOYD AND MITCHELL
COUNTIES...
AT 1247 AM...DOPPLER RADAR INDICATED A STRONG TO SEVERE THUNDERSTORM
21 MILES SOUTH OF MARBLE ROCK...MOVING NORTH AT 35 MPH.
WIND GUSTS UP TO 55 MPH AND HEAVY RAIN MAY ACCOMPANY THIS
THUNDERSTORM.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
MARBLE ROCK...ROSEVILLE...OAKWOOD...ROCKFORD...AND FLOYD CROSSING.
PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.
PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS.
MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED.
04
Thunderstorm Wind, Floyd
- When
- June 21, 12:20 AM CST to 12:22 AM CST
- Where
- Floyd County, 1.01 mi E of Charles City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Broadcast Media
- Coordinates
- 43.070, -92.680
A severe thunderstorm produced an estimated 60 mph wind gust. The winds from the storm blew down several large trees across Charles City with one tree falling on a house. Riverside Cemetery was hit especially hard with numerous trees down.
Hail, Winneshiek
- When
- June 21, 1:45 AM CST
- Where
- Winneshiek County, 0.5 mi E of Calmar
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.180, -91.870
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Illinois, June 21, 20112 injured · $2.5 million · EF1 · 80 events
- Damaging Winds in Indiana, June 21, 20111 death · 1 injured · $23,000 · 56 kt wind · 5 events
- Damaging Winds and Lightning Strikes in Alabama, June 21, 20112 injured · $578,000 · 70 kt wind · 86 events
- Heat in Virginia, June 21, 20111 death · 1 event
- Flash Flooding and Flooding in Michigan, June 21 to 22, 20114 injured · $1.5 million · 2 in hail · 22 events
- Flash Flooding and Damaging Winds in Illinois, June 21 to 22, 2011$698,000 · 61 kt wind · 39 events
- Flash Flooding and Hail in Virginia, June 21, 2011$323,000 · 1.75 in hail · 53 events
- Tornadoes and Flash Flooding in Wisconsin, June 21, 20111 injured · $409,000 · EF1 · 16 events
- Tornadoes and Hail in Texas, June 21, 2011$1.0 million · EF0 · 16 events
- Hail and Damaging Winds in Texas, June 21 to 22, 2011$226,000 · 1.75 in hail · 31 events
- Damaging Winds in Tennessee, June 21, 2011$315,000 · 60 kt wind · 20 events
- Tornado and Flash Flood in Minnesota, June 21, 2011$600,000 · EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318205, 318208.